MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR CURVED CUP INTRODUCER; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR CURVED CUP INTRODUCER; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 90128257
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/28/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a thr surgery the bhr curved cup introducer broke while being hit with mallet.The device broke while being used outside of the patient.The procedure was completed without delay and no harm to the patient was reported.
 
Additional Manufacturer Narrative
H3, h6: it was reported that during surgery a bhr curved cup introducer (part number: 90128257, lot: s0607051) broke while being hit with mallet.The device broke while being used outside of the patient.The procedure was completed without delay and no harm to the patient was reported.The device is for use in treatment.A review of the complaint history for the bhr curved cup introducer was performed using part and batch numbers in search of similar recurring reports for the products during their lifetimes.Similar complaints have been identified.This will continue to be monitored.A review of the complaint history was also performed using the part number for the bhr curved cup introducer and the failure mode for the prior 12 months to the aware date.Similar complaints have been identified.This will continue to be monitored.As the supplier is no longer in business there is no traceability within sap for the instrument.Due to this reason and the age of the instrument (>10 years old), manufacturing records cannot be reviewed.However, the released instrument involved would have met manufacturing specifications at the time of production.A risk management review was performed.No additional risks were identified as result of the reported event.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A visual inspection was performed on the returned device.During the inspection marks and scratches were observed across the length of the device.A small amount of impact damage was seen on the head of the device.The wire grip assembly screw was seen to be completely snapped off into two separate parts.Laser markings on the device were slightly faded but fully legible and correct.This device is a reusable instrument that can be exposed to numerous surgeries, it is unknown how many cycles this instrument has been through in its 12+ years life; damage from repeated use can occur.Based on the available information and returned instrument we are able to confirm the reported complaint, the probable root cause is that the device reached the end of its useful life.If further information is received, then the complaint will be reopened and investigated.The instrument will be retained.Based on this investigation, the need for corrective or preventative action is not indicated.

Brand Name
BHR CURVED CUP INTRODUCER
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13252338
Report Number3005975929-2022-00017
Device Sequence Number11911777
Product Code NXT
UDI-Device Identifier03596010533791
UDI-Public03596010533791
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number90128257
Device Catalogue Number90128257
Device Lot NumberS0607051
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/12/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/31/2021
Supplement Date Received by Manufacturer02/09/2022
Initial Report FDA Received Date01/13/2022
Supplement Report FDA Received Date02/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown